South Dakota, 2017

Tornadoes and Flood in South Dakota, September 19 to 20, 2017

September 19 to 20, 2017 · NWS ABR · 22 events in 8 counties and zones

A strong upper level low pressure trough along with a surface cold front interacting with unstable air brought severe thunderstorms to the eastern parts of the region. Several tornadoes, large hail, damaging winds, along with some isolated flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper level low pressure trough along with a surface cold front interacting with unstable air brought severe thunderstorms to the eastern parts of the region. Several tornadoes, large hail, damaging winds, along with some isolated flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 11:41 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 19, 11:41 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1231 PM CDT Tue Sep 19 2017

Made a few minor changes to the forecast for today. Isolated to
scattered showers and thunderstorms are on going between Aberdeen
and Mobridge. These weak storms developed a bit earlier than
expected. The main severe weather activity should develop closer
to 4 pm between Aberdeen and highway 83. Convective parameters are
best along and east of the Jame River Valley from 4 pm through 9
pm. Large hail and damaging winds can be expected. Excellent 0-1
km bulk shear values and low LCL heights will also set the stage
for tornadoes.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 428 AM CDT Tue Sep 19 2017

Will be launching a special 18Z sounding to support us in this
severe weather regime. BIS will also be doing an 18Z launch.

The 500mb pattern shows a large 500mb low over southwestern Canada,
with a trough set up across much of the western U.S. and
southwesterly flow across the Plains States. As the day progresses,
this low will move into Alberta with a strong shortwave trough
spreading into the Dakotas.

Initially, will start off with plenty of low stratus and fog to deal
with over eastern SD and western MN. Taking a look at the latest
GOES-13 imagery, the clouds at or below 10kft have been able to make
it as far west as McPherson and Edmunds Counties down through Hand
County. This was pretty well forecast by the NAM/NamDNG. Will
continue to utilize these solutions through the morning hours.
Dewpoints in the upper 50s to mid 60s have been able to surge
northeast across the region this morning. The lower clouds will
slowly diminish through the late morning hours.

Will be watching to our west for areas of clearing ahead of the
nearing cold front, where convection should be developing around 21Z
this afternoon. Initially, the concern will be for large hail and
rotation with any supercells that develop with high shear values.
The threat looks to transition to more of a line or multi-line wind
event over far eastern SD and western MN by the evening hours. The
strengthening low level jet will assist in keeping storms going
after 00Z. Agree with SPC Day 1 outlook with severe weather holding
off until mainly after 20Z, and Enhanced Risk over all but our
western 2-3 tiers of counties. Continue to track the sfc low over
eastern MT/WY, with a cold front nearing SD and warm front stretched
east across much of the state.

The shower and thunderstorm threat will exit into Minnesota late
tonight and overnight, with dry weather then taking hold through
Thursday. Will need to take another look at the need for fire
weather headlines over our far southwestern counties Wednesday. At
this point, winds are borderline a a little too low. Still, will be
mixing to around 800mb and tapping into some winds closer to 20kts
with plenty of dry air as rh values fall at or below 20 percent by
around 20Z.

.LONG TERM...(Thursday Evening through Monday)
Issued at 428 AM CDT Tue Sep 19 2017

An area of low pressure will move into the region on Thursday night.
The nose of the warm front will help some showers and thunderstorms
develop over northeast SD and west central MN. Behind the sfc low,
considerable upper level energy will eject into the region out of a
deep upper level longwave trough in the western CONUS. Cold air
advection will enhance this energy and more widespread showers are
expected Friday night through Sunday night. The caa coupled with the
cloud cover and precip will suppress high temperatures. Temps will
fall behind the low from highs in the 70s to highs in the 50s and
lower 60s. These well below average highs will remain through
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT Tue Sep 19 2017

A cold front will cross the region later this afternoon through
tonight. Low stratus and gusty southeasterly winds can be expected
ahead of the cold front. Showers and thunderstorms, some of which
could be severe, will accompany the frontal boundary as it marches
across the region. Periods of IFR and MVFR conditions will be
possible with the front. Winds will become westerly post frontal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...KF
LONG TERM...Wise
AVIATION...SD
Hazardous weather outlook, Sep 19, 2:17 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
317 AM CDT Tue Sep 19 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and evening
over eastern South Dakota and west central Minnesota as a strong
cold front moves east across the area. Damaging hail will be
possible. There is even a tornado threat, particularly from mid
afternoon into the early evening hours. However, the biggest
threat will be damaging winds over 60 mph, as storms likely form
a line or lines and move over far eastern South Dakota and western
Minnesota in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through this
evening. Wind, hail, tornado, and other reports can be relayed to
the Aberdeen National Weather Service by calling, or through our
Facebook and Twitter pages.

KF

The radar

The Aberdeen radar (KABR), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, McPherson

When
September 19, 1:04 PM CST
Where
McPherson County, 5.9 mi SW of Langlake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.780, -99.290

Hail, McPherson

When
September 19, 1:12 PM CST
Where
McPherson County, 2.05 mi WSW of Langlake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.840, -99.260

Hail, McPherson

When
September 19, 1:55 PM CST
Where
McPherson County, 6.4 mi ENE of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -99.110

Hail, Walworth

When
September 19, 5:45 PM CST
Where
Walworth County, 0.97 mi E of Java
Measured
1 in hail
Reported by
Public
Coordinates
45.500, -99.880

Hail, Walworth

When
September 19, 5:51 PM CST
Where
Walworth County, 0.97 mi E of Java
Measured
1.75 in hail
Reported by
Public
Coordinates
45.500, -99.880

Hail, Brown

When
September 19, 6:00 PM CST
Where
Brown County, 2.13 mi NNW of Richmond
Measured
1.5 in hail
Reported by
Public
Coordinates
45.550, -98.640

Hail, Hand

When
September 19, 6:04 PM CST
Where
Hand County, 2.09 mi WSW of Vayland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.470, -98.820

Thunderstorm Wind, Edmunds

When
September 19, 6:05 PM CST
Where
Edmunds County, 9.1 mi N of Bowdle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.580, -99.700

Sixty mph winds along with ping pong size hail caused broken windows along with stripping some corn.

Hail, Edmunds

When
September 19, 6:05 PM CST
Where
Edmunds County, 9.1 mi N of Bowdle
Measured
1.5 in hail
Reported by
Public
Coordinates
45.580, -99.700

Hail, Edmunds

When
September 19, 6:12 PM CST
Where
Edmunds County, 7.77 mi W of Hosmer
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.580, -99.640

Hail, Edmunds

When
September 19, 6:15 PM CST
Where
Edmunds County, 8.25 mi W of Hosmer
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
45.580, -99.650

Hail, Brown

When
September 19, 6:17 PM CST
Where
Brown County, 2.53 mi NW of Westport
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.680, -98.530

Hail, Brown

When
September 19, 6:17 PM CST
Where
Brown County, 0.84 mi NW of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
45.840, -98.530

Hail, McPherson

When
September 19, 6:25 PM CST
Where
McPherson County, 4.1 mi ESE of Hillsview
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
45.650, -99.490

Tornado, Spink

When
September 19, 6:46 PM CST to 6:57 PM CST
Where
Spink County, 5.16 mi SW of Tulare to 2.67 mi WSW of Tulare
Rating
EF1
Path length
2.75 mi
Path width
155 yd
Reported by
NWS Storm Survey
Coordinates
44.672, -98.566

A tornado touched down 5.5 miles south southwest of Tulare, uprooting a large cottonwood tree in a field. The tornado then passed over pasture and cropland before reaching a residence about 3 miles southwest of Tulare. Large tree branches were broke around the farm yard. On the north side of the farm an outbuilding had significant structural and roof damage with tin from the roof lofted over a half mile to the north. Additionally, two trees were uprooted along the north edge of the property. The tornado continued to track through a soybean field with slight crop damage and debris evident along the path. About 2.8 miles southwest of Tulare an irrigation unit was toppled and the corn crop was leveled before the tornado lifted.

Hail, Brown

When
September 19, 6:49 PM CST
Where
Brown County, 5.55 mi SW of Houghton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.720, -98.310

Hail, Brown

When
September 19, 7:08 PM CST
Where
Brown County, 4.39 mi W of Houghton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.760, -98.310

Thunderstorm Wind, Brown

When
September 19, 7:33 PM CST to 7:37 PM CST
Where
Brown County, 5.05 mi SSW of James to 3.14 mi SSW of James
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.400, -98.250

Seventy-five mph winds caused a partial loss to the roof of a large metal building 5 miles south of James. There was also tree and crop damage from this location to 3 miles south of James.

Hail, Spink

When
September 19, 7:50 PM CST
Where
Spink County, 0.69 mi N of Doland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -98.100

Tornado, Clark

When
September 19, 7:55 PM CST to 7:56 PM CST
Where
Clark County, 4.91 mi SW of Clark to 4.84 mi SW of Clark
Rating
EF0
Path length
0.08 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.834, -97.796

A tornado touched downed briefly in an open field with no damage occurring.

Tornado, Clark

When
September 19, 8:26 PM CST to 8:27 PM CST
Where
Clark County, 0.72 mi N of Bradley to 0.81 mi N of Bradley
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
45.090, -97.630

A tornado touched down briefly near Bradley. No damage was reported.

Flood, Codington

When
September 19, 10:15 PM CST to September 20, 1:15 AM CST
Where
Codington County, 0.71 mi ESE of (Aty)watertown Arpt to 1.83 mi S of (Aty)watertown Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.918, -97.136

Heavy rains of 1 to 3 inches falling over a short period of time brought street flooding to parts of Watertown. There were a few vehicles stalled with search and rescue crews barricading roads that were underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722933, 722934, 722935, 722936, 722937, 722938, 722939, 723034, 723036, 722940, 722941, 722942, 722943, 722944, 723031, 722945, 722946, 723035, 722947, 723032, 723033, 722932.